Minnesota, 2006

Damaging Winds in Minnesota, July 13 to 14, 2006

July 13 to 14, 2006 · NWS ARX · 5 events in 4 counties and zones

Law enforcement officials reported wind gusts estimated at 60 to 65 mph, which knocked down numerous trees. In addition, a large marquee sign was blown into a highway at Hayfield (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported wind gusts estimated at 60 to 65 mph, which knocked down numerous trees. In addition, a large marquee sign was blown into a highway at Hayfield (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 2:03 PM CST, 9 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 2:03 PM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT THU JUL 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT INTO
FRI...HIGH TEMPERATURES THRU THE WEEKEND.

18Z DATA ANALYSIS DEPICTED HIGH PRESSURE CENTERED OVER THE LOWER
GREAT LAKES/OH VALLEY. LOW PRESSURE WAS CENTERED NEAR LK WINNIPEG
WITH A SFC TROUGH/FRONT SOUTH THRU THE EASTERN DAKOTAS INTO CENTRAL
NEB. SFC OBS INDICATE SOUTH WINDS OF 10-20KTS ADVECTING DEW POINTS
OF 70-75F NORTHWARD AHEAD OF THE TROUGH/FRONT. WV IMAGERY SHOWING A
COUPLE OF SHORTWAVES MOVING EAST ACROSS THE DAKOTAS/NEB...AIDING LOW
LEVEL MOISTURE CONVERGENCE AND SHRA/TSRA FROM NEAR KBKX TO KGRI. VIS
IMAGERY SHOW CUMULUS RATHER LIMITED ALONG/AHEAD OF THE SFC TROUGH...
UNDER THE WARM MID LEVEL TEMPS...BUT CUMULUS MORE WIDESPREAD OVER
WI AND EASTERN IA/MN WHERE MID LEVEL TEMPS A BIT COOLER.

NO MAJOR ERRORS NOTED WITH 13/12Z NAM/GFS INITIALIZATIONS...AND
SOLUTIONS THRU 84HRS QUITE SIMILAR FOR THE AREA. GFS 700-300MB HGTS
WERE A BIT BETTER FIT TO THE RA-OB DATA ACROSS THE CONUS...WHILE NAM
WAS BETTER INITIALIZED WITH THE SFC DEW POINTS ACROSS THE NORTH
CENTRAL CONUS THIS MORNING. DPROG/DT OF 500MB HGTS AT 13/12Z SHOWED
THE 11/12Z AND 12/12Z GFS RUNS VERIFIED BETTER THAN THE NAM RUNS.
NAM WAS GENERALLY TOO PROGRESSIVE WITH THE SHORTWAVE ENERGY OVER THE
NORTHERN PLAINS AND MOVING THE UPPER LOW OFF THE BC COAST INLAND.
THRU 36HRS...MODELS HAVE TRENDED TOWARD A COMPROMISE OF THE EARLIER
NAM/GFS RUNS WITH THE STRENGTH OF THE TROUGH MOVING ACROSS THE
REGION. MODELS HAVE TRENDED LESS PROGRESSIVE WITH THE UPPER LOW OFF
THE BC COAST...WHICH LEADS TO MORE RIDGING ALOFT OVER THE NORTHERN
ROCKIES/PLAINS BY 00Z SAT. FOR 36-60HRS THE MODEL TRENDS ARE TOWARD
MORE TROUGHING OVER THE EASTERN CONUS AND BROAD RIDGING OVER THE
NORTHERN PLAINS/ROCKIES WITH SLOWER ENERGY OUT OF THE WEST COAST
LOW/TROUGH. FOR 60-84HRS...MODELS DEVELOP DIFFERENCES WITH THE
TIMING OF A STRONGER SHORTWAVE OUT OF THE WEST COAST TROUGH AS IT
TRACKS ACROSS SOUTHERN CAN. NAM MAINTAINS A FASTER SOLUTION WHILE
GFS SLOWER. THESE DIFFERENCES HAVE LITTLE IMPACT ON THE FORECAST FOR
THE AREA THRU SUNDAY...BUT THE DIFFERENCES ADD SOME UNCERTAINTY TO
THE FORECAST FOR SUN NIGHT AND BEYOND. MODEL/OBS DATA CHECK AT 18Z
SHOWED A COMPROMISE OF NAM/GFS BEST WITH SFC MASS FIELDS ACROSS THE
CENTRAL CONUS. WV IMAGERY SHOWED BOTH NAM/GFS WITH A DECENT HANDLE
ON THE SHORTWAVE ENERGY OVER THE NORTHERN PLAINS. GFS AND ITS 13/06Z
RUN PERFORMED BETTER WITH THE 12Z-18Z PRECIP ACROSS THE CONUS. WITH
AN OVERALL NAM/GFS COMPROMISE LOOKING BEST AT 18Z...FAVORED A MODEL
BLEND THIS CYCLE. WITH MINOR MODEL DIFFERENCES LOOKING TO HAVE
LITTLE IMPACT ON THE SENSIBLE WEATHER THROUGH SUN...FORECAST
CONFIDENCE AVERAGE TO GOOD.

FOR THE SHORT TERM...SHORTWAVE ENERGY OVER THE NORTHERN PLAINS MOVES
ACROSS THE AREA TONIGHT/FRI MORNING. MDT 500-300MB PV ADVECTION/QG
CONVERGENCE AHEAD OF THESE SHORTWAVES...ALONG WITH FAVORABLE 300MB
JET INDUCED DIVERGENCE MOVE ACROSS THE AREA AS THE SFC TROUGH AND
ITS CONVERGENCE APPROACH. BETTER MOISTURE TRANSPORT ON THE LOW LEVEL
JET REMAINS TO OUR SOUTH TONIGHT...INTERCEPTED BY/FUELING CONVECTION
MOVING INTO WESTERN IA THIS AFTERNOON. HOWEVER...LOW LEVEL
CONVERGENCE AND UPPER LEVEL DIVERGENCE STILL LOOK TO BE ENOUGH TO
SUPPORT A BAND OF SHRA/TSRA INTO/ACROSS THE AREA MAINLY LATER
TONIGHT/FRI MORNING. WITH GENERAL LATE NIGHT TIMING OF CONVECTION
INTO THE AREA...SWODY1 LOOKS GOOD. PREVIOUS FORECAST ALREADY
INTRODUCED RAIN CHANCES FOR TONIGHT/FRI. RAISED THESE A BIT AND
ADDED SOME TIMING DETAIL WITH MODELS CONVERGING ON THE TIMING.
SHORTWAVE RIDGING AT THE SFC AND ALOFT RETURN BY LATE FRI...AND
REMAIN OVER THE AREA THRU SUN. 850-700MB THERMAL RIDGE ADVECTS OVER
THE AREA FOR SAT/SUN...WITH 850MB TEMPS WARMING INTO THE 22C-24C
RANGE SAT AND INTO THE 24C-26C RANGE FOR SUN. THESE TEMPS SUPPORT
HIGHS WELL INTO THE 90S ON SAT...AND MIDDLE 90S TO LOW 100S ON SUN.
MODELS SOUNDINGS SHOWING A RATHER STRONG CAP IN PLACE SAT/SUN WITH
700MB TEMPS CLIMBING INTO THE +11C TO +15C RANGE. CUMULUS CLOUDS
SHOULD BE LIMITED BOTH DAYS UNDER THIS CAP...ALLOWING FOR PLENTY OF
SUNSHINE AND WARMING. GIVEN THE DRY/DROUGHTY LANDSCAPE AND EXPECTED
SUNSHINE...THE POTENTIAL HIGHS BOTH SAT/SUN REACHABLE. WITH THE
SLOWER PROGRESSION OF THE NEXT SHORTWAVE TROUGH ACROSS SOUTHERN
CAN...AND THE WARM MID LEVEL TEMPS REMAINING OVER THE AREA INTO SUN
NIGHT...LIMITED SMALL RAIN CHANCE SUN/SUN NIGHT TO THE NORTH-CENTRAL
WI PORTION OF THE FORECAST AREA. THIS BLENDS WELL WITH NEIGHBORING
GRIDS FOR NOW...BUT IF LATEST SLOWING/CAPPING TRENDS CONTINUE...
THESE WILL EVENTUALLY NEED TO BE REMOVED. NUMERICAL GUIDANCE
LOW/HIGHS FOR TONIGHT/FRI QUITE SIMILAR AND LOOK GOOD. LOWERED FRI
NIGHT LOWS A FEW DEGREES TOWARD BLEND OF GUIDANCE...BUT MAY STILL
NOT BE COOL ENOUGH IF DEW POINTS DROP OFF UNDER THE WEAK HIGH
PRESSURE RIDGE WITH LIGHT WINDS AND CLEAR/MOSTLY CLEAR SKIES.
PREVIOUS FORECAST GRID HIGHS IN LINE WITH WARMER OF NUMERICAL
GUIDANCE AND LOOK GOOD. WITH LIGHT SOUTH WINDS SAT NIGHT...UNDER THE
THERMAL RIDGE...FAVORED WARMER GFS MAV-MOS LOWS. WITH THE WARM 850MB
TEMPS OVER THE AREA AND AGAIN PLENTY OF SUNSHINE EXPECTED...RAISED A
FEW HIGHS ON SUN TO AT OR ABOVE THE 100 DEGREE MARK...ESPECIALLY IN
THE VALLEYS...TOWARD THE 13/12Z GFS MEX-MOS. WITH A HOT DAY SUNDAY
AND CONTINUED LIGHT SOUTH WINDS SUN NIGHT...RAISED SUN NIGHT LOWS
TOWARD THE WARMER OF GUIDANCE/HPC VALUES.

.LONG TERM...MONDAY THROUGH THURSDAY

13/00Z ECMWF/GFS OFFER REASONABLY SIMILAR SOLUTIONS TO EACH OTHER
AND THEIR PREVIOUS RUNS THRU 144HRS /00Z WED/. ECMWF MAINTAINS
DECENT CONTINUITY WITH ITS 12/00Z RUN TO 00Z THU...WHILE GFS RUN-TO-
RUN CONTINUITY BREAKS DOWN IN THE WED/THU TIME-FRAME. GFS ENSEMBLES
SHOW LIMITED VARIABILITY THRU 120HRS /00Z TUE/...BUT FOR THE SHORT-
WAVE DETAILS. VARIABILITY INCREASES THRU 192HRS...WITH DIFFERENCES
IN THE STRENGTH/POSITION OF THE UPPER RIDGING INTO WESTERN CAN AND
RESULTANT BROAD DOWNSTREAM TROUGHING OVER EASTERN CAN. MODEL
CONSENSUS...ECMWF/GFS/DGEX/UKMET...QUITE GOOD THAT A STRONGER
SHORTWAVE PASSING ACROSS SOUTHERN CAN EARLY IN THE PERIOD WILL PUSH
A TROUGH/FRONTAL BOUNDARY INTO THE AREA MON/MON NIGHT. MODEL
CONSENSUS RAISES FORECAST CONFIDENCE ENOUGH TO INTRODUCE A SMALL
TSRA CHANCE MON AFTERNOON/NIGHT...HOWEVER STRENGTH/PERSISTENCE OF
THE UPPER RIDGE AND WARM MID LEVEL TEMPS MAY CAP THE AIRMASS AND
KEEP THE BOUNDARY QUIET. WEAK SHORTWAVE RIDGING ALOFT RETURNS FOR
TUE...BUT QUESTIONS ABOUND WITH POTENTIAL NORTHWARD RETURNING
BOUNDARY. THIS DETAIL UNCERTAINTY FOR TUE...THEN THE GFS/ECMWF BEING
AT ODDS WITH THE DETAILS AND THE INCREASED GFS ENSEMBLE VARIABILITY
FOR WED/THU LEADS TO BELOW AVERAGE FORECAST CONFIDENCE FOR TUE-THU.
WITH POTENTIAL FOR A FRONTAL BOUNDARY/S/ TO BE IN THE AREA TUE-
THU...MAY YET NEED TSRA CHANCES FOR MUCH OF NEXT WEEK. PREVIOUS
FORECAST GRIDS CARRIED A DRY FORECAST FOR TUE/WED...AND CONTINUED
THIS INTO THU AT THIS TIME DUE TO THE LOWER FORECAST CONFIDENCE AND
TO MAINTAIN SOME CONSISTENCY. GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE
MAXES/MINS FOR MON-THU ALL QUITE SIMILAR AND LOOK TO BE IN THE
BALLPARK. WITH CONTINUED RIDGING ALOFT AND THE DRY/DROUGHT
CONDITIONS ACROSS THE AREA...DID TREND TOWARD WARMER OF GUIDANCE
HIGHS THRU THE PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Jul 13, 2:40 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT THU JUL 13 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-141000-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
340 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST AND WESTERN WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF A
WEAK FRONTAL BOUNDARY...WHICH WILL EXTEND FROM NORTHWEST WISCONSIN
INTO EASTERN IOWA BY EARLY FRIDAY MORNING. STORMS COULD MOVE INTO
PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING...
TRACKING INTO WESTERN WISCONSIN BY MIDNIGHT. THIS ACTIVITY WILL
BECOME MORE WIDELY SCATTERED AFTER MIDNIGHT...AS THE INSTABILITY
DECREASES AND THE WIND PROFILES BECOME LESS FAVORABLE. THERE IS A
SMALL THREAT FOR SOME SEVERE WEATHER UNTIL 10 PM WEST OF THE
MISSISSIPPI RIVER...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEAK FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE AREA FRIDAY.
THE ENTIRE AREA WILL HAVE A CHANCE FOR SOME THUNDERSTORMS FRIDAY
MORNING. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY
AFTERNOON FOR LOCATIONS EAST OF A CHARLES CITY IOWA TO EAU CLAIRE
WISCONSIN LINE. SEVERE WEATHER IS NOT EXPECTED BUT SOME OF THE
STORMS FRIDAY AFTERNOON COULD PRODUCE SOME GUSTY WINDS AND SMALL
HAIL.

A RETURN TO A VERY SUMMER LIKE PATTERN WILL OCCUR. DAY TIME
TEMPERATURES ARE EXPECTED TO RISE WELL INTO THE 90S. THESE READINGS
COMBINED WITH THE HUMIDITY WILL CREATE AFTERNOON HEAT INDICES BETWEEN
95 AND 110 FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED EARLY THIS EVENING WEST OF THE
MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-141000-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
340 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ALONG AND AHEAD OF A WEAK
FRONTAL BOUNDARY...WHICH WILL EXTEND FROM NORTHWEST WISCONSIN INTO
EASTERN IOWA BY EARLY FRIDAY MORNING. STORMS COULD MOVE INTO PARTS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING...TRACKING INTO
WESTERN WISCONSIN BY MIDNIGHT. THIS ACTIVITY WILL BECOME MORE WIDELY
SCATTERED AFTER MIDNIGHT...AS THE INSTABILITY DECREASES AND THE WIND
PROFILES BECOME LESS FAVORABLE. THERE IS A SMALL THREAT FOR SOME
SEVERE WEATHER UNTIL 10 PM WEST OF THE MISSISSIPPI RIVER...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEAK FRONT IS EXPECTED TO MOVE SLOWLY ACROSS THE AREA FRIDAY AND
THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS THROUGHOUT THE DAY.
SEVERE WEATHER IS NOT EXPECTED BUT SOME OF THE STORMS FRIDAY
AFTERNOON COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL.

A WEAK COLD FRONT WILL APPROACH THE AREA SUNDAY AND COULD SPARK A FEW
THUNDERSTORMS. AT THIS TIME IT IS UNCLEAR WHETHER ANY OF THESE STORMS
COULD BECOME SEVERE.

A RETURN TO A VERY SUMMER LIKE PATTERN WILL OCCUR. DAY TIME
TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S. THESE READINGS
COMBINED WITH THE HUMIDITY WILL CREATE AFTERNOON HEAT INDICES BETWEEN
95 AND 105 FOR FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT AND FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/04

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mower

When
July 13, 11:35 PM CST
Where
Mower County, Austin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -92.933

Thunderstorm Wind, Dodge

When
July 13, 11:50 PM CST
Where
Dodge County, Hayfield
Measured
55 kt (63 mph) estimated gust
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -92.867

Thunderstorm Wind, Mower

When
July 13, 11:55 PM CST
Where
Mower County, Austin
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -92.933

Thunderstorm Wind, Olmsted

When
July 14, 12:05 AM CST
Where
Olmsted County, Byron
Measured
55 kt (63 mph) estimated gust
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -92.650

Thunderstorm Wind, Fillmore

When
July 14, 12:55 AM CST
Where
Fillmore County, Preston
Measured
53 kt (61 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -92.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516360, 5516361, 5516362, 5516363, 5516364.